Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 100, NWS Nashville, TN

August 10, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 10, 2003, 1:34 PM CDT for Cumberland County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 1:34 PM CDT (18:34 UTC)
Expired
Aug 10, 2003, 4:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 101836
FFWBNA
TNC035-102130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
134 PM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 430 PM CDT.

* AT 132 PM CDT...WEATHER RADAR INDICATED A LINE OF STORMS PRODUCING 
  VERY HEAVY RAINFALL EXTENDING FROM JUST EAST OF ISOLINE, TO        
  CROSSVILLE, TO NEAR THE BLEDSOE COUNTY LINE. THESE STORMS ARE      
  NEARLY STATIONARY.

* CITIES AFFECTED THROUGH 430 PM CDT INCLUDE...
  LAKE TANSI...FAIRFIELD GLADE...CROSSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3614 8482 3576 8490 3577 8525 3614 8516
$$
ROSE
2 follow-up statements
000 
WGUS74 KOHX 102044
FFSBNA
TNC035-049-137-102200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT SUN AUG 10 2003

...FLASH FLOOD WARNINGS CONTINUE FOR CUMBERLAND COUNTY UNTIL 430 PM,
AND FOR FENTRESS AND PICKETT COUNTIES UNTIL 500 PM...
AT 340 PM, EARLIER STORMS HAD LARGELY DISSIPATED, WITH ONLY A FEW
LINGERING SHOWERS REMAINING IN THE WARNED AREAS. STILL, RUNOFF FROM
EARLIER HEAVY RAINS MAY PRODUCE SOME FLOODING, PRIMARILY ALONG
CREEKS, STREAMS, AND DRAINAGE SYSTEMS. ALSO, SOME LINGERING PONDING
OF WATER ALONG ROADWAYS MAY POSE PROBLEMS FOR DRIVERS.
$$
ROSE
000 
WGUS74 KOHX 102141
FFSBNA
TNC035-049-137-102300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN AUG 10 2003

...THE FLASH FLOOD WARNING FOR CUMBERLAND COUNTY HAS EXPIRED AND
FLASH FLOOD WARNINGS FOR FENTRESS AND PICKETT COUNTIES CANCELLED.

EARLIER STORMS HAVE DISSIPATED AND ONLY A FEW SHOWERS WERE LOCATED ON
THE NORTHERN CUMBERLAND PLATEAU.  RUNOFF FROM EARLIER HEAVY RAINS MAY
PRODUCE SOME MINOR FLOODING...PRIMARILY ALONG CREEKS...STREAMS...
AND DRAINAGE SYSTEMS. SOME LINGERING PONDING OF WATER ALONG ROADWAYS
MAY POSE PROBLEMS FOR DRIVERS.

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:45 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 9:45 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT SUN AUG 10 2003

WEAK LL BOUNDARY STILL SITTING TO THE EAST AND SOUTH OF THE MID-
STATE THIS MORNING...WITH ML/UL TROFS HOLDING OVER THE US EASTERN
THIRD. 12Z BNA RAOB SHOWING MODERATE MOISTURE WITH PW OVER 1...
AND CAPES NEAR 2K.

UL SHORTWAVE COMING DOWN AND ML/UL COOLER TEMPS WILL INCREASE
INSTABILITY THROUGH THE DAY. WHILE BETTER LL CONVERGENCE LOOKS
TO REMAIN TO THE EAST...ENOUGH WILL BE PRESENT WITH HEATING
TO ALLOW SCATTERED THUNDERSTORMS TO POP UP. WILL LEAVE POPS AS
THEY ARE FOR NOW. TEMPS LOOK GOOD AT THIS TIME AS WELL.

07
.BNA...NONE.
Hazardous weather outlook, Aug 10, 5:30 AM CDT, 8 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:58 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.